Kansas, 2014

High Wind in Kansas, February 20, 2014

February 20, 2014 · NWS GLD · 3 events in 3 counties and zones

A few hours after midnight a strong cold front moved south through the area from Nebraska. Northerly winds immediately behind the front gusted to almost 70 MPH for a short time.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A few hours after midnight a strong cold front moved south through the area from Nebraska. Northerly winds immediately behind the front gusted to almost 70 MPH for a short time. The high winds reduced visibilities to around half a mile for a brief time. The peak gust reported was 67 MPH near Colby, with the other high wind reports being just under 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 20, 12:13 AM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 20, 12:13 AM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1213 AM MST THU FEB 20 2014

.UPDATE...
ISSUED AT 806 PM MST WED FEB 19 2014

MADE SOME MINOR ADJUSTMENTS TO THE FORECAST. MAJORITY OF THE
FORECAST REMAINS UNCHANGED. WINDS ARE BEGINNING TO PICK UP WITH
LOCATIONS ACROSS NORTHEAST COLORADO NOW SUSTAINED AT 25 KTS AND
GUSTING TO 35-37 KTS. WINDS ARE EXPECTED TO CONTINUE INCREASING
THIS EVENING AS THE FRONT BLASTS THROUGH. SOME GUIDANCE CONTINUES
TO SUGGEST THAT WINDS WILL REALLY INCREASE OVER PORTIONS OF
NORTHWEST KANSAS LATE TONIGHT...POSSIBLY EXCEEDING HIGH WIND
WARNING CRITERIA. A SHORTER FUSED HIGH WIND WARNING MAY BE NEEDED
HOWEVER WITH CONFLICTING SIGNALS IN THE MODEL DATA...WAS NOT
CONFIDENT ENOUGH TO MAKE ANY CHANGES TO CURRENT HIGHLIGHTS.

WINDS FOR TOMORROW STILL LOOK ON TRACK. THERE ARE SOME INDICATIONS
THERE COULD BE SOME BLOWING DUST TOMORROW BUT WITH SNOW EXPECTED
TONIGHT AND MELTING TOMORROW...THINK THE GROUND WILL BE TOO WET IN
OUR AREA FOR BLOWING DUST PROBLEMS. THE MOST LIKELY LOCATIONS TO
SEE BLOWING DUST WOULD BE SOUTHWEST NEBRASKA WITH DUST MOVING IN
FROM THE NEBRASKA PANHANDLE. DID NOT PLACE BLOWING DUST INTO THE
GRIDS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 230 PM MST WED FEB 19 2014

LATEST RAP UPPER LEVEL ANALYSIS SHOWS TROUGH CENTERED OVER
SASKATCHEWAN CANADA WITH MEAN AXIS EXTENDING SOUTH OVER MONTANA
AND UTAH. AT THE SURFACE A COLD FRONT CURRENTLY EXTENDS FROM THE
DAKOTAS ACROSS CENTRAL WYOMING AND CENTRAL UTAH. OVER EASTERN
COLORADO A 994MB SURFACE LOW HAS DEVELOPED WITH TIGHT SOUTHERLY
GRADIENT IN PLACE OVER OUR CWA.

REGARDING WINTER WEATHER ADVISORY TONIGHT...

WINTER STORM SHOULD DEVELOPING AS TROUGH MOVES OUT OF NORTHERN
ROCKIES. UPPER LEVEL FORCING SHOULD INCREASE THIS EVENING WITH
COLD FRONT PUSHING SOUTH INTO NW PART OF THE CWA BY ABOUT
03Z...AND THEN ACROSS THE REMAINING CWA THROUGH 09Z. WHILE THERE
ISNT REALLY STRONG CAA BEHIND THIS FRONT...CHANGEOVER SHOULD BE
RELATIVELY QUICK FOR ALL BUT THE FAR SOUTHEAST AS SATURATION TO
WETBULB TEMP WOULD SUPPORT SNOW REACHING SURFACE. BEHIND THIS
FRONT THE COMBINATION OF VERY HIGH 3-6 HOUR PRESSURE RISES AND
STEEP LAPSE RATES WILL HELP MIX A VERY STRONG LLJ TO THE
SURFACE...WITH NEAR WARNING CRITERIA WINDS (60 MPH GUSTS)
POSSIBLE. GUIDANCE HAS GENERALLY TRENDED BACK A LITTLE ON WINDS
ALOFT COMPARED TO A DAY AGO...BUT CONFIDENCE IS IS STILL HIGH FOR
GUSTS AROUND 55 MPH (ISOLATED 60MPH). SHORT RANGE GUIDANCE
(RAP/HRRR) CONTINUES TO INDICATE A VERY INTENSE AND PROGRESSIVE
BAND OF PRECIP MOVING FROM THE NORTHWEST TO THE SOUTHEAST TONIGHT.
THIS GENERALLY MATCH RECENT TRENDS ON GUIDANCE (THOUGH THERE ARE
STILL MINOR DIFFERENCES ON QPF AMOUNTS AND POSITION).
TIMING/POSITION OF DEFORMATION PRECIP BAND WILL DETERMINE LOCATION
OF HIGHER SNOWFALL RATES AND TIMING OF POSSIBLE WHITEOUT
CONDITIONS. SNOW RATES WITH THIS BAND COULD BE QUITE INTENSE AS
MODEL CROSS SECTION CONTINUE TO INDICATE AN UNSTABLE LAYER
ASSOCIATED WITH THE BAND...WHICH COULD LEAD TO SNOWFALL RATES OF
AROUND 2" PER HOUR. DUE TO THE PROGRESSIVE NATURE OF THIS BAND THE
WORST VISIBILITIES ARE NOT EXPECTED TO MEET 3HR REQUIREMENT FOR
BLIZZARD WARNING...AND AMOUNTS WITH BAND SHOULD STILL BE AROUND 3"
MAX. NO CHANGE TO CURRENT WINTER WEATHER ADVISORY AT THIS
TIME...AND WILL ALLOW SUBSEQUENT SHIFT TO MONITOR FOR CHANGES IN
UPSTREAM TRENDS.

THURSDAY...LARGE SCALE SUBSIDENCE WILL SUPPORT RAPIDLY CLEARING
CONDITIONS FROM THE WEST TO THE EAST...WITH ALL PRECIP COMING TO
AN END AROUND SUNRISE. IT STILL LOOKS LIKE THERE WILL BE A BRIEF
REPRIEVE FROM THE STRONGEST WINDS THURSDAY MORNING BEFORE DAYTIME
MIXING BRINGS STRONGER WINDS BACK TO THE SURFACE. WINDS
ALOFT/MIXING HEIGHTS MIGHT SUPPORT NEAR WARNING CRITERIA BEING MET.
IT IS NOT A SLAM DUNK THAT WE WILL REACH WARNING CRITERIA
EVERYWHERE...AND CURRENT WIND ADVISORY THURSDAY COVERS WINDS TO 55
MPH (WHICH GENERALLY MATCHES CURRENT GUIDANCE). NO CHANGE TO WIND
ADVISORY WAS PLANNED WITH THIS UPDATE.

.LONG TERM...(SUNDAY THROUGH NEXT THURSDAY)
ISSUED AT 1206 AM MST THU FEB 20 2014

A LONGWAVE TROUGH WILL BE OVER THE NORTHERN PLAINS AND GREAT LAKES
WITH A SERIES OF SHORTWAVE TROUGHS MOVING THROUGH. THIS WILL
RESULT IN NEAR TO SLIGHTLY BELOW NORMAL TEMPERATURES AND
OCCASIONAL CHANCES FOR LIGHT SNOW. THESE SYSTEMS ARE ALL VERY WEAK
AND PRODUCE AN INCH OR LESS OF SNOW. HIGH TEMPERATURES WILL
GENERALLY BE IN THE 30S AND 40S WITH LOWS IN THE TEENS AND 20S. AT
THE VERY END OF THE LONG TERM PERIOD...COLDER AIR MAY BE TAPPED BY
A SOUTHERN STREAM SYSTEM WHICH COULD RESULT IN MUCH BELOW NORMAL
TEMPERATURES FOR THE END OF NEXT WEEK AND BETTER CHANCES OF SNOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1040 PM MST WED FEB 19 2014

VFR CONDITIONS FOR KGLD AND KMCK TO BEGIN THE TAF PERIOD WITH
CONDITIONS RAPIDLY DETERIORATING SOON. THE COLD FRONT IS ALREADY
MOVING INTO NORTHWEST KANSAS. NORTH WINDS BEHIND THE FRONT ARE
ALREADY GUSTING TO 40 KTS IN KAKO AND 42 KTS IN KLIC.

KGLD WILL BE GUSTING TO NEAR 42 KTS AROUND 08Z WITH SNOW. ALSO
INCLUDED BLOWING SNOW WITH VISIBILITY AT 1SM. A TEMPO GROUP WAS
INCLUDED FOR WHEN THE HEAVIEST BANDS OF SNOW ARE EXPECTED TO MOVE
ACROSS THE TERMINAL BETWEEN 08Z AND 11Z. VISIBILITY MAY BECOME
LIFR AT 1/2SM. SNOW SHOULD START TO TAPER OFF AROUND 12Z...THIS
TIME IS PUSHED BACK A LITTLE FROM THE 0Z TAFS SINCE RAP MODEL
UPDATES SHOW SNOW LINGERING OVER THE TERMINAL A LITTLE LONGER THAN
PREVIOUSLY THOUGHT. BY LATE MORNING...WIND GUSTS WILL RAMP UP
AGAIN TO NEAR 46 KTS AND THEN COME DOWN BY LATER AFTERNOON WITH
GUSTS DIMINISHING AROUND 0Z.

KMCK SHOULD GUST TO 35 KTS AROUND 07Z AS SHOWERS MOVE INTO THE
TERMINAL. NORTH WINDS WILL INCREASE AROUND 09Z WITH GUSTS NEAR 38
KTS AND LIGHT SNOW BEHIND THE FRONT. VISIBILITY SHOULD BE SIMILAR
TO KGLD WITH BLOWING SNOW SO HAVE IT REDUCED TO 1SM WITH A TEMPO
GROUP FOR LIFR VISIBILITY OF 1/2SM FROM 08Z TO 11Z. ALSO PUSHED
BACK ENDING TIME FOR SNOW TO 13Z. NORTHWEST WINDS WILL INCREASE
ONCE AGAIN IN THE EARLY AFTERNOON TO AROUND 40 KTS AND THEN WILL
DECREASE LATER IN THE AFTERNOON WITH GUSTS DIMINISHING AROUND 0Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY UNTIL 6 AM MST /7 AM CST/ EARLY THIS
     MORNING FOR KSZ001-002-013-014-027-041.

     WIND ADVISORY FROM 9 AM MST /10 AM CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR KSZ001>004-013>016-027>029-
     041-042.

     WINTER WEATHER ADVISORY UNTIL 8 AM CST THIS MORNING FOR KSZ003-
     004-015-016-028-029-042.

CO...WINTER WEATHER ADVISORY UNTIL 6 AM MST EARLY THIS MORNING FOR
     COZ090>092.

     WIND ADVISORY FROM 9 AM THIS MORNING TO 5 PM MST THIS AFTERNOON
     FOR COZ090>092.

NE...WINTER WEATHER ADVISORY UNTIL 6 AM MST /7 AM CST/ EARLY THIS
     MORNING FOR NEZ079>081.

     WIND ADVISORY FROM 9 AM MST /10 AM CST/ THIS MORNING TO 5 PM MST
     /6 PM CST/ THIS AFTERNOON FOR NEZ079>081.

&&

UPDATE...RRH
SHORT TERM...DR
LONG TERM...024
AVIATION...ALW/RRH
Hazardous weather outlook, Feb 19, 2:57 PM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MST WED FEB 19 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
257 PM MST WED FEB 19 2014 /357 PM CST WED FEB 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG STORM SYSTEM WILL MOVE THROUGH THE CENTRAL HIGH PLAINS
REGION TONIGHT. LIGHT RAIN WILL DEVELOP OVER NORTHEAST COLORADO
THIS EVENING AND WILL CHANGE TO SNOW AS IT SPREADS SOUTHEAST
ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS OVERNIGHT.
SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE EXPECTED ALONG WITH
STRONG NORTHWEST WINDS OF 25 TO 35 MPH AND GUSTS AROUND 55 MPH
THAT WILL PRODUCE AREAS OF BLOWING AND DRIFTING SNOW. THE SNOW AND
BLOWING SNOW WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE AT
TIMES...WITH BRIEF WHITEOUT CONDITIONS POSSIBLE. THE HIGHEST SNOW
AMOUNTS WILL BE ALONG AND NORTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STORM SYSTEM WILL QUICKLY EXIT THE REGION ON THURSDAY WITH
CLEARING SKIES DURING THE DAY. AFTER WINDS DECREASE SLIGHTLY
AROUND SUNRISE...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS
TO 55 MPH WILL REDEVELOP BY MIDDAY AND CONTINUE THROUGH THURSDAY
AFTERNOON. PATCHY BLOWING AND DRIFTING SNOW MAY BE POSSIBLE
THURSDAY MORNING BEFORE TEMPERATURES FINALLY RISE ABOVE FREEZING.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND VISIBILITY REPORTS WOULD BE GREATLY APPRECIATED
TONIGHT AND THURSDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Sherman

When
February 20, 1:46 AM MST to 1:47 AM MST
Where
Sherman forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

Reported at the Goodland airport. The high winds and blowing snow reduced visibilities to a half mile.

High Wind, Thomas

When
February 20, 3:08 AM CST to 3:39 AM CST
Where
Thomas forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Reported from 2 ENE of Colby.

High Wind, Logan

When
February 20, 4:12 AM CST to 4:17 AM CST
Where
Logan forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Reported at the Oakley airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490061, 490062, 490063.